Alert archive / New York / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 44, NWS Burlington, VT

August 29, 2004St. Lawrence County, New York

NWS Burlington, VT issued this severe thunderstorm warning at Aug 29, 2004, 2:13 PM EDT for St. Lawrence County, New York. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 29, 2004, 2:13 PM EDT (18:13 UTC)
Expired
Aug 29, 2004, 3:00 PM EDT
In force
47 min
Issued by
NWS Burlington, VT
Area
Counties, with a storm outline in the text

County St. Lawrence County, NY

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 29, 1:20 PM EDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Albany, NY (KALY), launched 12:00Z, 6.2 hours before the alert went out and 226 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 12:00Z on 2004-08-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 378 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 12:00Z on 2004-08-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 58 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
378 J/kg
Mixed-layer CIN
-57 J/kg
Mixed-layer LCL
639 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
58 m²/s²
0-3 km storm-relative helicity
77 m²/s²
Significant tornado parameter
0.1
Supercell composite
1.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Burlington, VT wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 29, 12:07 PM EDT, 2 hours 6 minutes earlier.

Area forecast discussion, Aug 29, 12:07 PM EDT, 2 hours 6 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE BURLINGTON VT
1207 PM EDT SUN AUG 29 2004

.UPDATE...
UPDATED ZONES SENT OUT WITH A FEW FIRST PERIOD CHANGES. STLT PICS
SHOWING AT LEAST PARTIAL SUNSHINE ACRS ENTIRE FA...WITH STILL NO
PCPN BEING DETECTED BY RADAR. HAVE INDICATED PRTLY SUNNY/DRY
CONDITIONS FOR EARLY PM...THEN SHWRS/THNDSTRMS LIKELY. STILL
POTENTIAL FOR LOCALLY HVY RAINFALL WITH PWS AROUND 2 INCHES. ALSO
SLITE CHC STRONG WNDS IN ANY THNDSTRMS. BASED ON CURRENT TEMPS AND
AMT OF SUNSHINE...HAVE RAISED MAX TEMPS FOR TODAY IN MOST AREAS BY A
FEW DEGREES.

.PREVIOUS DISCUSSION FROM 1055 AM...

WARM AND HUMID AIRMASS REMAINS IN PLACE ACRS FA. WEAK FRONT
DRAPED ACRS NRN ZONES AS OF LATE THIS MORNING. EXPECT THIS BOUNDARY
TO LIFT NORTH A BIT DURING PM AS WEAK SFC WAVE TRACKS UP THRU ST LWR
VLY. STLT PICS SHOWING SOME BRKS IN THE CLOUD COVER ACRS RGN
ATTM...BUT RADAR RATHER QUIET WITH JUST AN ISOLATED SHWR OR TWO
BEING DETECTED. EXPECT SHWR/TSTRM DVLPMNT TO INCREASE THIS PM AS
ATMOS DESTABILIZES. ACTIVITY WILL BE WIDESPREAD NRN AREAS DUE
PROXIMITY FRONT...BUT STILL NUMEROUS SHWRS/TSTRMS EXPECTED FURTHER
SOUTH WHERE INSTABILITY WILL BE GREATEST. MAIN THREAT WILL CONTINUE
TO BE LOCALLY HVY RAINS AND POTENTIAL FOR FLASH FLOODING. THERE IS
ALSO THE RISK THAT STORMS MAY PRODUCE BRIEFLY STRONG WINDS. MAX
TEMPS EXPECTED TO BE WITHIN A FEW DEGREES OF 80. GOING FCST HAS IT
ALL COVERED...SO NO UPDATE ATTM.

.DISCUSSION FROM 340 AM...

SHORT TERM (TODAY THROUGH WED)...
OVERALL SCENARIO REMAINS BASICALLY UNCHANGED FROM 24 HOURS AGO WITH
UNSETTLED CONDS OVERSPREADING NORTHERN/WESTERN ZONES TODAY AND
CONTINUING ACROSS THE ENTIRE FCST AREA MONDAY BEFORE ENDING FROM
WEST TO EAST MONDAY NT.

LATEST LAPS/MSAS ANALYSIS INDICATING COLD FRONT HAS DRIFTED
SOUTHWARD OVERNIGHT TO A KART TO KBTV LINE AND STALLED. EXPECT FRONT
TO REMAIN STATIONARY OVER THE NEXT FEW HOURS...THEN LIFT SLOWLY
NORTHWARD TO VCNTY OF SLV BY THIS AFTERNOON IN RESPONSE TO OHIO VLY
SFC WAVE RIDING NE ALONG BNDRY. EXCELLENT OVERRUNNING COMBINED
W/MOISTURE CONVERGENCE AND OMEGA ALL ARGUE FOR CATEGORICAL POPS
ALONG AND NORTH OF BNDRY. SOUTHERN VT MORE ENTRENCHED WITHIN THE
WARM SECTOR...AND WITH THIS AREA REMOVED FROM BETTER DYNAMICS...SFC
BASED INSTABILITY WILL BE THE DRIVING FACTOR FOR ANY CONVECTION THAT
FIRES. NONETHELESS...STILL EXPECT ACTIVITY TO BE SCT TO NUMEROUS
HERE DURING AFTERNOON HOURS. PWAT PLUME OF 1.8 TO 2.1 INCHES ACROSS
CENTRAL/ NORTHERN ZONES ALSO ARGUES FOR LOCALIZED BUT EXCESSIVE
RAINFALL TO REMAIN A GOOD POSSIBILITY. HYDROLOGICAL CONDITIONS
ACROSS NORTHEASTERN NY AND CENTRAL/NORTHERN VT WILL BE CLOSELY
MONITORED THROUGHOUT COURSE OF AFTERNOON/EVENING AS LOWEST 3 HR FFG
APPEARS TO LIE ACROSS THIS AREA.

AFOREMENTIONED SFC WAVE PASSES NORTH AND EAST OF REGION OVERNIGHT
TONIGHT...HOWEVER MID LEVEL FLOW REMAINS NEARLY PARALLEL TO SFC
FRONT...AND EXPECT BNDRY TO REMAIN PARKED ACROSS CENTRAL/NORTHERN
ZONES THROUGH MONDAY WITH SECONDARY ALBEIT WEAKER SFC WAVE RIDING
ALONG FRONT. THUS LIKELY TO CATEGORICAL POPS WILL BE MAINTAINED.
ONLY EXCEPTION WOULD LIE ACROSS SOUTHERN ZONES...WHERE DISTANCE FROM
FRONTAL ZONE AND LACK OF DIURNAL INSTABILITY ARGUE FOR ONLY CHC POPS
HERE OVERNIGHT. THEN LIKELY POPS ALL AREAS DURING MONDAY AS
SECONDARY WAVE TRAVERSES AREA. AGAIN...WITH MOIST SUBTROPICAL
AIRMASS IN PLACE...EXPECT LOCALLY HEAVY RAINFALL REMAINS POSSIBLE.

BY MON NT SECONDARY SFC WAVE PUSHES NORTH AND EAST OF AREA...WITH
MAIN AXIS OF RAIN SHIELD EXITING EASTWARD BY MORNING. WILL MAINTAIN
LIKELY EVENING POPS FROM DACKS EASTWARD...THEN DRY THINGS OUT
OVERNIGHT WITH SOME CLEARING POSSIBLE FAR WEST BY TUE MORNING. BROAD
GREAT LAKES HIGH PRESSURE THEN BRIDGES ACROSS NEW ENGLAND DURING
COURSE OF TUESDAY...AND SETTLES ACROSS AREA BY WED WITH AMPLE
SUNSHINE AND SEASONABLE TEMPS.
&&

LONG TERM (WED NT THROUGH SAT)...
NO CHANGES TO EXTENDED PORTIONS OF FCST AT THIS TIME WITH SUNNY/PC
AND DRY CONDS EXPECTED AS AFOREMENTIONED HIGH PRESSURE DRIFTS SLOWLY
EASTWARD OFFSHORE OF SOUTHERN NEW ENGLAND. BY SATURDAY RETURN FLOW
AND MOISTURE TRANSPORT AROUND BACK SIDE OF HIGH MAY BE SUFFICIENT TO
PRODUCE SOME SHRA ACTIVITY BY LATER IN THE DAY...BUT CONFIDENCE LOW
TO INTRODUCE ANY MENTION OF RAINFALL AT THIS POINT.
&&

AVIATION...
AREAS OF LIFR/IFR THRU 12Z DUE TO LOW CLDS/FOG FM SOUPY AIRMASS ACRS
FA. MVFR/VFR CONDS DRG THE DAY IN ABSENCE OF SHRA/TSRA BUT MORE
SHRA/TSRA ACTVTY DVLPG THIS AFTN/TNGT WL BRG IFR CONDS BACK. MVFR/IFR
CONDS FOR MUCH OF THE DAY IS KMSS WITH SHRA/TSRA.
&&

.BTV WATCHES/WARNINGS/ADVISORIES...
VT...NONE.
NY...NONE.
&&

PUBLIC...JMG
AVIATION...SLW
Hazardous weather outlook, Aug 29, 3:28 AM EDT, 10 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BURLINGTON VT
328 AM EDT SUN AUG 29 2004

NYZ026>031-034-035-087-VTZ001>012-016>019-300727-
CALEDONIA-EASTERN ADDISON-EASTERN CHITTENDEN-EASTERN CLINTON-
EASTERN ESSEX-EASTERN FRANKLIN-EASTERN RUTLAND-ESSEX-GRAND ISLE-
LAMOILLE-NORTHERN FRANKLIN-NORTHERN ST. LAWRENCE-ORANGE-ORLEANS-
SOUTHEASTERN ST. LAWRENCE-SOUTHERN FRANKLIN-
SOUTHWESTERN ST. LAWRENCE-WASHINGTON-WESTERN ADDISON-
WESTERN CHITTENDEN-WESTERN CLINTON-WESTERN ESSEX-WESTERN FRANKLIN-
WESTERN RUTLAND-WINDSOR-
328 AM EDT SUN AUG 29 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND NORTHERN VERMONT
AS WELL AS NORTHERN NEW YORK.

.DAY ONE...TODAY:
SHOWERS AND THUNDERSTORMS WILL DEVELOP ALL ACROSS THE NORTH COUNTRY
BUT BE MOST PREVALENT ACROSS NORTHERN NEW YORK AND NORTH OF RUTLAND
AND WINDSOR COUNTIES IN VERMONT. LOCALLY VERY HEAVY RAIN IS EXPECTED
ALONG WITH THE THREAT FOR LOCALIZED FLOODING HEIGHTENED.

THIS THREAT WILL CONTINUE THROUGH MONDAY...SLOWLY SHIFTING SOUTHEAST
INTO ALL OF VERMONT BY MONDAY.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY:

AFTER THE HEAVY RAIN THREAT SLOWLY EXITS THE REGION BY MONDAY NIGHT,
DRIER WEATHER SHOULD RETURN FOR THE REST OF THE WEEK.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED LATER TODAY.

The office that day

Everything else NWS Burlington, VT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 28, 8:20 PM EDTFlash Flood WarningBTVAddison4 hr
Aug 29, 3:29 PM EDTSevere Thunderstorm WarningBTVFranklin, Grand Isle46 min
Aug 29, 5:19 PM EDTSevere Thunderstorm WarningBTVChittenden41 min
Aug 29, 6:00 PM EDTSevere Thunderstorm WarningBTVChittenden, Lamoille45 min
Aug 29, 6:29 PM EDTSevere Thunderstorm WarningBTVOrleans46 min
Aug 29, 3:09 PM EDTSevere Thunderstorm WarningBTVClinton36 min
Aug 29, 3:10 PM EDTSevere Thunderstorm WarningBTVClinton35 min

Nearby

Severe Thunderstorm Warnings in New York, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.